Oregon, 2013High Wind in Oregon, September 29, 2013
September 29, 2013 · NWS PQR · 5 events in 5 counties and zones
A strong low pressure system brought high winds to portions of Northwest Oregon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought high winds to portions of Northwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 29, 1:32 PM PST, 58 minutes earlier.
Area forecast discussion, Sep 29, 1:32 PM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
232 PM PDT SUN SEP 29 2013
.SYNOPSIS...A LOW DEVELOPING OFFSHORE WILL BRING ANOTHER ROUND OF
STORMY WEATHER LATE THIS AFTERNOON THROUGH THE EVENING..WITH STRONG
GUSTY WINDS AND HEAVY RAIN. COOL AND SHOWERY WEATHER WILL
LINGER THROUGH MID WEEK...THEN PERHAPS A DRY PERIOD FOR THE LATTER
HALF OF THE WEEK.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS CLASSIC CYCLOGENESIS OFFSHORE
AS THE BAROCLINIC LEAF IS MORPHING INTO A COMMA SHAPE EARLY THIS
AFTERNOON. THE OFFSHORE BUOYS ARE SHOWING THE SEA LEVEL PRESSURE DROP
AROUND 3 MB PER HOUR AND EXPECT THIS TO INCREASE TO 5 MB PER HOUR AS
THE LOW BEGINS TO BOMB. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
FORECAST THIS LOW TO DEEPEN TO AROUND 975MB BEFORE IT MOVES ACROSS
EXTREME NW WASHINGTON LATE THIS AFTERNOON.
THE SURFACE PRESSURE GRADIENTS WILL TIGHTEN ACROSS THE AREA THROUGH
THE AFTERNOON AS THE LOW CONTINUES TO DEEPEN AND SHIFT INLAND...AND
WINDS WILL RAPIDLY INCREASE AND BECOME QUITE GUSTY...ESPECIALLY WITH
THE FRONTAL PASSAGE AROUND 5PM AT THE COAST AND 8 PM IN THE
WILLAMETTE VALLEY.
A STRONG UPPER LEVEL JET HAS CARRIED MOISTURE REMNANTS FROM THE
FORMER TYPHOON PABUK ACROSS THE PACIFIC AND SATELLITE DERIVED
TROPICAL PRECIPITABLE MOISTURE SHOWS VALUES GREATER THAN 1.5 INCH
NEAR TO WHERE THE LOW IS DEVELOPING. THIS STORM WILL TAP INTO THIS
MOISTURE AND BRING ANOTHER ROUND OF HEAVY RAIN TO THE PACIFIC
NORTHWEST. WITH STRONG ISENTROPIC LIFT AHEAD OF THE COLD FRONT EXPECT
RAIN TO INCREASE IN INTENSITY ALONG THE COAST WITHIN THE NEXT COUPLE
OF HOURS...AND PERSIST THROUGH THE EVENING. EXPECT SIMILAR RAINFALL
TOTALS AS WHAT OBSERVED WITH THE SATURDAY SYSTEM...WITH AN ADDITIONAL
2 TO 4 INCHES FOR THE COAST...COAST RANGE AND CASCADES...AND 1 TO 1.5
INCHES FOR THE INTERIOR LOW LANDS.
SINCE MOST TREES STILL HAVE THEIR FULL SUMMER FOLIAGE...THE GUSTY
WINDS WILL LIKELY CAUSE ANOTHER ROUND OF DOWNED BRANCHES...SNAPPED
TREES...RESULTING IN POWER OUTAGES ACROSS THE DISTRICT. FALLEN LEAVES
MAY ALSO CLOG STORM DRAINS AND LEAD TO URBAN FLOODING. SMALL STREAMS
WILL RAPIDLY RISE AND ALSO POSE A FLOODING CONCERN. THE ONLY RIVER
EXPECTED TO EXCEED FLOOD LEVEL IS THE GRAYS RIVER NEAR
ROSBURG...WHERE A FLOOD WARNING HAS BEEN ISSUED.
AS IF THE RAIN AND WIND ARE NOT ENOUGH...HIGH SURF IS BATTERING THE
COAST AS WELL. SEE THE MARINE SECTION BELOW FOR MORE DETAILS.
THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE FRONT AND BEHIND IT AS
COLDER AIR MOVES IN...AND WILL LIKELY MAINTAIN THE THREAT FOR GUSTY
WINDS AND HEAVY RAIN THROUGH LATE TONIGHT INTO EARLY MONDAY MORNING.
OTHERWISE THE RAIN SHOULD EASE SOME OVER NIGHT. THE WINDS SHOULD
FALL BELOW ADVISORY/WARNING BEHIND THE FRONT TONIGHT...BUT REMAIN
GUSTY INTO MONDAY...AND POSSIBLY THROUGH MONDAY. ALTHOUGH THE GUSTY
WINDS WILL NOT BE AS STRONG LATE TONIGHT AND MONDAY...TREES AND LIMBS
WILL STILL BE VULNERABLE TO BREAKING...ESPECIALLY WITH THE EXTREMELY
SATURATED SOILS.
A COUPLE OF SHORTWAVES WILL CONTINUE SHOWERY AND COOLER CONDITIONS
MONDAY THROUGH WEDNESDAY...WITH PERIODS OF GUSTY WINDS. SNOW LEVELS
SHOULD FALL TO AROUND 5000 FEET MONDAY NIGHT AND DUST THE HIGHER
PEAKS WITH A COUPLE OF INCHES OF EARLY SEASON SNOW. THE COAST RANGE
AND CASCADES CAN EXPECT ANOTHER 1 TO 1.5 INCHES OF RAIN MONDAY AND
MONDAY NIGHT...AND 0.5 TO 0.75 INCH TUESDAY AND TUESDAY NIGHT. THE
INTERIOR LOW LANDS WILL HAVE LIGHTER RAINFALL TOTALS. TH
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. MODELS DEPICT THE UPPER
TROUGH SHIFTING EASTWARD INTO THE ROCKIES BY MIDWEEK. MEDIUM RANGE
GUIDANCE SUGGESTS SOME LINGERING SHOWERS THROUGH EARLY THURSDAY.
WEAK UPPER RIDGING WILL BUILD OVER THE AREA AND IT APPEARS THAT WE
MIGHT HAVE SOME BRIEF CLEARING AND DRYING. HOWEVER...THIS APPEARS TO
BE SHORT LIVED. EVEN THOUGH THE FORECAST MODELS DEMONSTRATE
CONSIDERABLE DISAGREEMENT ON THE TIMING AND TRACK OF THE NEXT
SYSTEM...THE GENERAL AGREEMENT IS THAT WE WILL SEE A RETURN TO
UNSETTLED WEATHER FOR NEXT WEEKEND. CULLEN
&&
.AVIATION...MVFR CONDITIONS ARE BECOMING MORE WIDESPREAD AS STEADY
LIGHT RAIN CONTINUES THIS AFTERNOON...BUT THERE WILL BE ANOTHER
ROUND OF MODERATE TO HEAVY RAIN THIS EVENING. TIMING ON THIS
HEAVIER RAIN IS SLIGHTLY LATER THAN THAT WHICH OCCURRED
YESTERDAY...WITH THE FRONT REACHING THE NORTH COAST BY 1Z OR
SO...AND 3Z IN THE NORTH WILLAMETTE VALLEY. MEANWHILE AT THE
COAST...THERE COULD BE A FEW THUNDERSTORMS WITH THE FRONT AND ALSO
BEHIND IT. CONDITIONS GENERALLY RETURN TO VFR POST FRONTAL WITH
OCCASIONAL MVFR IN SHOWERS. THERE LOOKS TO BE SOME RAIN SHADOWING
FOR THE VALLEY...BUT THE CASCADES WILL LIKELY REMAIN OBSCURED.
REGARDING WINDS...EXPECT BREEZY SOUTHERLIES TO CONTINUE...WITH
JUST A GRADUAL RAMP UP UNTIL LATE THIS AFTERNOON AND PEAKING EARLY
THIS EVENING. STILL LOOKING AT GUSTS IN EXCESS OF 50 KT FOR
COASTAL TAF SITES...AND GUSTS OF 35 TO 40 KT LIKELY FOR THE
WILLAMETTE VALLEY TAF SITES FOR A FEW HOURS. THERE MAY BE A LULL IN
THE WINDS FOR A TIME DURING THE EVENING...AND THEN THEY JUMP BACK UP
AFTER MIDNIGHT WITH GUSTS TO 30 KT POSSIBLE BEHIND THE COLD
FRONT...WITH HIGHER GUSTS POSSIBLE ALONG THE NORTH OREGON COAST.
KPDX AND APPROACHES...A MIX OF MVFR AND POSSIBLY VFR IN LIGHT RAIN
WITH INCREASING SOUTHERLY WINDS. EXPECT ANOTHER ROUND OF 35 TO
40 KT SOUTHERLY WIND GUSTS BETWEEN 00-03Z. IFR CONDITIONS ARE
EXPECTED WITH HEAVY RAIN IN THE 02Z-04Z TIME PERIOD AS THE COLD
FRONT PASSES. EXPECT WINDS TO SHIFT TO SW BEFORE TURNING BACK
SOUTHERLY AND INCREASING BACK TO GUSTS TO 30 KT OR SO. A FEW
SHOWERS AROUND AFTER THE FRONT FOR VFR WITH OCCASIONAL MVFR.
&&
.MARINE...THE WORST IS STILL TO COME...AND WE ALREADY HAVE SEAS
FROM 20 TO 23 FT. EXPECT WINDS TO INCREASE DRAMATICALLY LATER THIS
AFTERNOON AND EVENING. STORM FORCE WINDS SEEM MOST LIKELY BETWEEN
4 AND 10 PM THIS AFTERNOON AND EVENING.
A STRONG WESTERLY SWELL TRAIN IS ARRIVING AND WILL ALSO BE
GENERATED BY THIS STORM. CURRENTLY SEAS ARE COMPARING WELL TO
MODEL GUIDANCE BUT THE RAW ENP GUIDANCE ONLY BRINGS SEAS UP A FEW
MORE FEET TO 25-27 FT...THEREFORE THEY WILL AGAIN LIKELY BE
UNDERDONE IN THE PEAK WIND PERIOD THIS EVENING. SEAS MAY PEAK UP
TO AROUND 30 FT OR EVEN HIGHER OVER THE COASTAL WATERS THIS
EVENING WITH THE WIND WAVES AND THEN WITH SWELL OVERNIGHT. AFTER
THE STORM FORCE WINDS MOVE THROUGH THIS EVENING...EXPECT GALES TO
CONTINUE OVERNIGHT WHICH WILL KEEP SEAS WELL ABOVE 20 FT INTO
MONDAY MORNING. HIGH SEAS LINGER ACROSS THE WATERS THROUGH MONDAY
EVENING...BEFORE DROPPING BELOW 20 FT BY MONDAY NIGHT.
HIGH SURF IS ALREADY POUNDING THE SURF ZONE. CONDITIONS ARE GOING
TO GET WORSE. THIS IS NOT THE TIME TO BE AT THE BEACHES. STAY SAFE
AND NOT BE IN THE SURF ZONE OR ON THE BEACH... YOU WILL BE PUTTING
YOUR LIFE IN DANGER. KMD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-LOWER
COLUMBIA-SOUTH WILLAMETTE VALLEY.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL COAST
RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST RANGE OF
NORTHWEST OREGON-NORTH OREGON COAST.
HIGH SURF WARNING UNTIL 8 AM PDT MONDAY FOR CENTRAL OREGON
COAST.
FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR NORTH OREGON COAST.
HIGH SURF WARNING UNTIL 11 AM PDT MONDAY FOR NORTH OREGON COAST.
WA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR GREATER VANCOUVER
AREA-I-5 CORRIDOR IN COWLITZ COUNTY.
HIGH WIND WARNING UNTIL 3 AM PDT MONDAY FOR SOUTH
WASHINGTON COAST-WILLAPA HILLS.
FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR SOUTH WASHINGTON
COAST-WILLAPA HILLS.
HIGH SURF WARNING UNTIL 11 AM PDT MONDAY FOR SOUTH WASHINGTON
COAST.
PZ...STORM WARNING UNTIL 11 PM PDT THIS EVENING FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM PDT
MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Sep 29, 3:15 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
415 AM PDT SUN SEP 29 2013
ORZ005>014-WAZ019-022-023-039-040-301415-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
415 AM PDT SUN SEP 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR THE WILLAMETTE VALLEY AND LOWER
COLUMBIA RIVER INCLUDING CLARK COUNTY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001>004-WAZ020-021-301415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
415 AM PDT SUN SEP 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-301415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
415 AM PDT SUN SEP 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING FOR COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE
OUT 60 NM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- September 29, 2:30 PM PST to 6:30 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi with sustained winds of 45 mph and gusts to 55 mph. Strong winds were also reported at Clatsop Spit with sustained wind of 44 mph and gusts to 55 mph, and a peak gust of 59 mph was measured at the Astoria Airport. The Oregon Department of Transportation reported a downed tree and tree debris on Highway 101 near Cloverdale.
High Wind, Central Coast Range of W Oregon
- When
- September 29, 2:30 PM PST to 7:40 PM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Other Federal Agency
Strong winds were reported at Mary's Peak BPA with sustained 51 mph and gusts to 85 mph. The Oregon Department of Transportation reported a downed tree and tree debris blocked lanes on Highway 101 near Gardiner.
High Wind, Central Oregon Coast
- When
- September 29, 5:00 PM PST to 7:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Lincoln City with a measured gust of 72 mph. Strong winds were also reported at the Yaquina Bay Bridge with a gust of 66 mph, and at Newport with sustained winds of 40 mph.
High Wind, Coast Range of Nw Oregon
- When
- September 29, 5:00 PM PST to 7:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Mt. Hebo with a measured gust of 61 mph. Strong winds were also reported at Tidewater RAWS with sustained wind of 39 mph and gusts to 69 mph. The Oregon Department of Transportation reported that several trees and tre debris were on Highway 26 near Elsie.
High Wind, Cascades in Lane County
- When
- September 29, 8:30 PM PST to 9:30 PM PST
- Where
- Cascades in Lane County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Sugarloaf RAWS with peak gusts to 79 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, September 29 to 30, 201384 kt wind · 4 events
- Winter Weather and Strong Wind in Montana, September 29 to 30, 2013$1,000 · 4 events
- High Wind in Washington, September 29, 2013$10,000 · 74 kt wind · 4 events
- High Wind in Montana, September 29, 20132 events
- Flash Flooding in Texas, September 29, 2013$10,000 · 2 events
- High Wind in Washington, September 29, 201370 kt wind · 2 events
- High Wind in Oregon, September 29 to 30, 201356 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 29, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478340, 478343, 478341, 478342, 478344.